Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 178, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2008, 7:11 PM CDT for Kiowa County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2008, 7:11 PM CDT (00:11 UTC)
- Expired
- Jun 3, 2008, 7:31 PM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 63 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 040011 SVRDDC KSC097-040100- /O.NEW.KDDC.SV.W.0178.080604T0011Z-080604T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 711 PM CDT TUE JUN 3 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 800 PM CDT * AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF GREENSBURG...OR 12 MILES SOUTHEAST OF BUCKLIN... MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... GREENSBURG... RURAL RESIDENCES OF KIOWA COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3765 9927 3738 9905 3738 9955 3744 9955 TIME...MOT...LOC 0011Z 246DEG 22KT 3740 9951 $$ UMSCHEID
1 follow-up statement
000 WWUS53 KDDC 040031 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 731 PM CDT TUE JUN 3 2008 KSC097-040041- /O.CAN.KDDC.SV.W.0178.000000T0000Z-080604T0100Z/ KIOWA KS- 731 PM CDT TUE JUN 3 2008 ...THE SEVERE THUNDERSTORM WARNING FOR KIOWA COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER MAINLY SOUTHERN KIOWA COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWESTERN KANSAS. LAT...LON 3765 9927 3738 9905 3738 9955 3744 9955 TIME...MOT...LOC 0031Z 246DEG 22KT 3748 9937 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:04 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 3, 3:04 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT TUE JUN 3 2008 .DISCUSSION... DAYS 1-2... FIRE WX CONCERNS TOMORROW AFTERNOON AND CONVECTIVE CHANCES THROUGHOUT THE PERIOD WILL BE THE MAIN FORECAST CONCERNS. 12Z OBS HAD A 140 PLUS KT JET COMING ONTO THE WEST COAST AS THE NEXT STRONG UPPER TROUGH DIGS ONSHORE. A WEAK SHORTWAVE TROUGH WAS EVIDENT IN THE 500MB HEIGHT AND TEMP FIELDS OVER THE DESERT SOUTHWEST AND WV LOOP HAS THIS FEATURE PROGRESSING INTO CO. 700MB TEMPS WERE STILL AROUND 16 C THIS MORNING, BUT SPC MESOANAYLSIS AND MODEL SOUNDINGS HAVE READINGS COMING DOWN, MAINLY IN OUR WEST. 850MB MOISTURE IS NOT QUITE AS RICH AS YESTERDAY. SFC DEWPOINTS IN THE 50S AND 60S HAVE CONTINUED ACROSS THE CWA BEHIND A FRONTAL BOUNDARY EXTENDING FROM THE TX PANHANDLE INTO CENTRAL KS. CONVECTION HAS ALREADY STARTED FIRING OVER THE FRONT RANGE AND A WATCH HAS GONE OUT FOR EASTERN CO. CU GOING UP IN THE FAR WESTERN OK PANHANDLE HAS STARTED TO PRODUCE SOME RADAR ECHOS. THINK THAT WE WILL SEE OUR BEST CHANCES FOR STORMS ENTERING FROM OUR SOUTHWEST AND STAYING NEAR THE OK BORDER ALONG WITH THE MID LEVEL BAROCLINIC ZONE. CONTINUED TO KEEP 20-30 POPS IN OUR SOUTH, WITH LOWER VALUES FURTHER NORTH. WILL WATCH RADAR AND SAT TRENDS AND MAKE LAST MINUTE MODIFICATIONS TOWARDS ISSUANCE TIME. SHORT FUSE COMPOSITE HAS POTENTIAL CAPE VALUES OF 1500 TO OVER 2000 J/KG, ALTHOUGH THERE IS STILL SOME MIXING TO DO. STORMS WILL BE RATHER HIGH BASED, SO THE PRIMARY THREAT WILL BE HAIL AND HIGH WINDS. STORMS COULD ALSO FIRE IN OUR FAR SOUTHEAST NEAR THE SFC BOUNDARY, BUT THINK THAT WHATEVER OCCURS THERE SHOULD BE OUT OF OUR CWA FAIRLY QUICKLY. THE SHORTWAVE WILL MOVE OUT INTO THE PLAINS TONIGHT. IT LOOKS LIKE THE BULK OF THE VERTICAL MOTION ASSOCIATED WITH THIS FEATURE WILL GO TO OUR NORTH. HOWEVER, IT IS NOT OUT OF THE QUESTION THAT STORMS MOVING THROUGH NORTHERN KS/NEB COULD CLIP OUR NORTHERN COUNTIES LATE TONIGHT, SO INCLUDED SOME LOW POPS UP THERE AFTER MIDNIGHT. SOUTHWESTERLY FLOW WILL SET UP BY TOMORROW AS THE MAIN UPPER TROUGH DIGS INTO THE GREAT BASIN. THE SFC LOW SHOULD DEEPEN AGAIN OVER EHA, AND MODELS ARE ALL IN FAIRLY GOOD AGREEMENT WITH THE FRONT LIFTING NORTH. THE BOUNDARY SHOULD BE BACK THROUGH ALL BUT OUR FAR NORTHERN CWA BY LATE AFTERNOON, SO HIGHS SHOULD GET WELL INTO THE 90S AND EVEN LOW 100S. DRIER AIR WILL START MOVING INTO OUR WESTERN CWA BY AFTERNOON, AND RH VALUES WILL TAKE A NOSEDIVE. THERE IS SOME QUESTION ABOUT HOW HIGH THE WINDS WILL GET WITH THE CENTER OF THE SFC LOW OVER WESTERN KS, BUT BOTH THE NAM AND THE RUC HAVE WINDS GETTING RATHER BREEZY OVER EHA AND LBL FOR A FEW HOURS IN THE LATE AFTERNOON. WITH FUEL STATUS STILL PRIMED TO GO IN OUR SOUTHWESTERN SIX COUNTIES, WILL GO AHEAD WITH A FIRE WX WATCH DOWN THERE FOR TOMORROW AFTERNOON AND EVENING. WITH THE BOUNDARY PUSHING NORTH AND MID LEVEL TEMPS AGAIN ON THE RISE, ANY CONVECTION SHOULD BE LIMITED TO OUR NORTHERN COUNTIES, SO INCLUDED POPS UP THERE. THE UPPER LOW WILL MOVE OUT INTO THE FOUR CORNERS REGION WEDNESDAY NIGHT, AND SHOULD PUSH INTO CO BY THURSDAY. UPPER FLOW WILL STRENGTHEN AND BECOME MORE SOUTH-SOUTHWESTERLY. THE SFC LOW WILL CONTINUE TO DEEPEN OVER WESTERN KS, MOVING ONLY SLIGHTLY EASTWARD BY THURSDAY AFTERNOON. THIS SHOULD ALLOW THE COLD FRONT TO SLIP BACK DOWN INTO OUR NORTHWESTERN COUNTIES, SO INCLUDED SOMEWHAT COOLER TEMPS IN THE LOWER 80S THERE WHILE THE EAST SHOULD SEE HIGHS IN THE 90S. THE DRYLINE SHOULD DEVELOP OVER OUR CENTRAL/EASTERN COUNTIES BY AFTERNOON, AND WITH MODEL CAPE VALUES OF OVER 2000 J/KG AND SUFFICIENT SHEAR, SEVERE STORMS ARE A DEFINITE POSSIBILITY. INCLUDED CHANCE POPS IN OUR EAST AHEAD OF THE DRYLINE, AS WELL AS SOME POPS FOR SHOWERS AND ISOLATED STORMS IN OUR NORTHWEST BEHIND THE FRONT. WILL HAVE TO KEEP AN EYE ON EXACTLY HOW THINGS EVOLVE, BUT ANOTHER SIGNIFICANT WEATHER DAY WITH HAIL, DAMAGING WINDS, AND EVEN SOME TORNADOES IS NOT OUT OF THE QUESTION. DAYS 3-7... THERE WILL BE LITTLE TO NO CHANGE TO THE EXTENDED FORECAST. THE GFS AND ECMWF ARE BOTH ON TRACK TO BRING A STRONG SHORT WAVE OVER THE ROCKIES AND THOUGH WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY. THE RICHER MOISTURE WILL BE OVER OUR EASTERN COUNTIES SO THERE IS A CHANCE FOR STRONG STORMS EAST OF A WAKEENEY TO DODGE CITY TO ASHLAND LINE. A PACIFIC FRONT WILL BE MOVING THROUGH THURSDAY NIGHT...ADDING A FOCUS AREA FOR CONVECTION. THIS FRONT WILL THEN MOVE BACK NORTH AS A WARM FRONT ON FRIDAY...LEAVING MOST OF OUR AREA IN THE WARM SECTOR FRI AND SATURDAY. WILL KEEP HIGH 20 POPS GOING FOR SUNDAY AS THE FRONT SHOULD BE STRADDLING OUR CWA BY THEN AND ANOTHER WAVE IS FORECAST TO CROSS FROM SW TO NE OVER WESTERN KANSAS. TEMPERATURES WILL FAVOR THE WARM SIDE OF CLIMO FOR ALL DAYS IN THE EXTENDED EXCEPT FRIDAY AS THE FRONT WILL HAVE PASSED THROUGH BRINGING IN COOLER AND A BIT DRIER AIR THURSDAY. AS THE WARM FRONT PUNCHES NORTH ON FRIDAY...PLENTY OF CLOUDS WILL LINGER HOLDING DOWN FULL SOLAR RADIATION. BY SATURDAY HOWEVER...IT APPEARS THE MAX TEMPS WILL CLIMB BACK INTO THE MIDDLE 90S AND CONTINUE THROUGH SUNDAY AND INTO MONDAY. FOR NEXT TUESDAY...THERE COULD BE CLOUDS AND PRECIP IN THE PICTURE AS A LARGE WAVE BREAKS OFF FROM THE SYNOPTIC SCALE UPPER WAVE ANCHORED OFF FROM THE 4-CORNERS AREA NORTH TO NEAR MONTANA AND POINTS FARTHER NORTH. .AVIATION... VFR CIGS AND VSBYS THROUGH 24 HOURS FOR MOST SITES. DRIER AIR HAS FILTERED IN BEHIND A COLD FRONT WHICH SANK SOUTH INTO OKLAHOMA. THE HYS TAF SITE HAS A SLIGHT CHANCE FOR BKN-OVC025 CIGS FROM 11Z-14Z TOMORROW MORNING...BUT THERE IS NOT ENOUGH CONFIDENCE AT THIS TIME TO PUT THESE MVFR CIGS IN THE TAF. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 100 64 92 / 10 0 0 20 GCK 62 100 61 89 / 20 0 0 10 EHA 59 99 57 87 / 20 0 0 0 LBL 60 101 60 93 / 30 0 0 10 HYS 65 89 65 83 / 30 20 20 30 P28 71 98 71 95 / 30 0 0 40 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR KSZ074>076-084>086. && FN26/12/12
Hazardous weather outlook, Jun 3, 5:22 AM CDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 522 AM CDT TUE JUN 3 2008 KSZ061>064-074>078-084>088-041030- HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL-GRAY-FORD- MORTON-STEVENS-SEWARD-MEADE-CLARK- 522 AM CDT TUE JUN 3 2008 /422 AM MDT TUE JUN 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT SOUTH OF HIGHWAY 50. AS THESE STORMS DEVELOP A FEW WILL HAVE THE POTENTIAL FOR PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GUSTY SOUTH WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE DURING THE AFTERNOON HOURS ON WEDNESDAY. THIS COMBINED WITH LOW RELATIVE HUMIDITIES WILL RESULT IN MORE FAVORABLE CONDITIONS OF ANY OUTDOOR FIRES TO BECOME QUICKLY OUT OF CONTROL. ANY OUTDOOR BURNING PLANNED FOR WEDNESDAY IS DISCOURAGED. ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO ENGLEWOOD. THE MAIN HAZARD FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY TONIGHT SOUTH OF A LINE EXTENDING FROM NEAR GARDEN CITY TO DODGE CITY TO KINSLEY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ065-066-079>081-089-090-041030- PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 522 AM CDT TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT SOUTH OF HIGHWAY 50. AS THESE STORMS DEVELOP A FEW WILL HAVE THE POTENTIAL FOR PRODUCING HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND GUSTY WINDS. ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO ENGLEWOOD. THE MAIN HAZARD FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED EARLY TONIGHT SOUTH OF A LINE EXTENDING FROM KINSLEY AND STAFFORD. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-041030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- 522 AM CDT TUE JUN 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE EARLY WEDNESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL. A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL THEN BE POSSIBLE ON THURSDAY ALONG AND EAST OF A LINE FROM HAYS TO DODGE CITY TO ENGLEWOOD. THE MAIN HAZARD FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
In the hours before
Local storm report, Jun 3, 6:02 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 WSW HUGOTON 37.17N 101.36W
06/03/2008 M1.25 INCH STEVENS KS PUBLIC
&&
06Local storm report, Jun 3, 6:44 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT TUE JUN 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 11 NE MEADE 37.40N 100.20W
06/03/2008 E1.00 INCH MEADE KS PUBLIC
&&
SREITERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 38 min |
| Jun 3, 8:42 PM CDT | Special Weather Statement | DDC | Hodgeman | 48 min |
| Jun 4, 3:47 AM CDT | Red Flag Warning | DDC | Grant, Haskell, Morton, Seward, Stanton, Stevens | 16 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.